Alert archive / Michigan / Beach Hazards Statements in 2022

Beach Hazards Statement 22, NWS Marquette, MI

September 18, 2022Schoolcraft County, Michigan

NWS Marquette, MI issued this beach hazards statement at Sep 18, 2022, 5:15 AM EDT for Schoolcraft County, Michigan. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Sep 18, 2022, 5:15 AM EDT (09:15 UTC)
Expired
Sep 18, 2022, 10:00 PM EDT
In force
17 hr
Issued by
NWS Marquette, MI

County Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2022-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2022-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
306 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

725 
WHUS43 KMQT 180915
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
515 AM EDT Sun Sep 18 2022

MIZ014-181715-
/O.NEW.KMQT.BH.S.0022.220918T0915Z-220919T0200Z/
Southern Schoolcraft-
515 AM EDT Sun Sep 18 2022

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...Dangerous swimming conditions are due to high wave 
  action and strong rip currents.

* WHERE...Southern Schoolcraft County.

* WHEN...Through this evening.

* IMPACTS...High wave action and dangerous currents will lead to 
  life threatening swimming conditions. Waves in rapid 
  succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Southern Schoolcraft County: Near Lakeview Park and Seul
Choix Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 18, 4:20 AM EDT, 55 minutes earlier.

Area forecast discussion, Sep 18, 4:20 AM EDT, 55 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Marquette MI
420 AM EDT Sun Sep 18 2022

.SHORT TERM...(Today)
Issued at 356 AM EDT SUN SEP 18 2022

Scattered showers and thunderstorms have entered the western
portions of the forecast area as a surface low moves into Lake
Superior.  Meanwhile, its associated cold front is extending
southwestward across Minnesota.  HRRR is showing some convection
with that frontal passage this morning, but mainly across the
northern portions of the area. With limited moisture and
instability, confidence is not high enough to trend above slight
chance/chance Pops at any time today. And, western counties are
anticipated to be dry by this afternoon with just lingering clouds
as the trailing upper low passes through the region. Meanwhile,
temperatures will generally be in the 70s with WSW surface flow.

.LONG TERM...(Tonight through Saturday)
Issued at 317 AM EDT SUN SEP 18 2022

A fairly progressive pattern is advertised by the models through
much of next week with a series of shortwave ridges and troughs
bringing alternating periods of dry and showery weather. Above
normal temps will continue into Tuesday, but will then trend mostly
blo normal for the latter half of the work week as a mid-level
trough deepens into the region.

Beginning tonight into Monday, lingering isolated showers will be
possible south central and east this evening along the exiting cold
front. Otherwise, clearing skies are expected Sun night into Monday
with a sfc ridge axis building in from the west. Min temps tonight
will be mostly in the 50s with max temps mainly in the 70s as 11-12C
850 mb temps move across the area.

Tuesday, a mid-level trough digging south through western Canada
into the Northern Plains will propel another frontal system toward
the Upper Great Lakes on Tuesday. A few of the models try to develop
a broken line of showers along the warm front, but soundings look
pretty dry so I'm a bit skeptical that showers will form. With WAA
along the warm front max temps might be slightly warmer, mostly in
the mid to upper 70s. CAA behind the initial cold front will bring
in drier, cooler air in a nw-n flow. Expect min temps Tue night
mostly in the 50s.

Wednesday, as stronger shortwaves dive south through central Canada
into the Upper Great a secondary cold front will move across the UP
lowering 850 mb temps to 0-2C by later in the day. The CAA in a n-nw
flow across 15-17C Lake Superior water temps will likely create
gusty winds, lake-effect rain showers and fall-like temperatures.
Highs will be mainly in the 60s, but temps could easily fall into
the 50s later in the day with the strong CAA, developing lake
clouds/showers. Min temps Wed night will fall into the 40s.

Thursday, broad mid-level trough and lingering cold air mass over
the area with 850 mb temps falling blo 0C will promote more lake
effect rain showers in a n-nw flow despite increased ridging,
anticyclonic flow and subsidence from the west through the afternoon
into the evening hours. Expect highs mainly in the 50s.

Thursday night will be the coldest night of the week with PWAT
values dropping off to .2 inch or less and the sfc ridge axis moving
overhead. Should be ideal radiational cooling conditions under clear
skies so have leaned on the cool end of model guidance for temps
using the 25th percentile NBM as a starting point. Would not be
surprised at all to have widespread temps at or blo freezing over
the interior with frost/freeze headlines eventually being issued.

Friday, mid-level ridging building over the area and the onset of a
warm advection southwest flow on the backside of the sfc ridge
should allow max temps to rebound back into the 60s under partly
cloudy skies.

Next weekend, a mid-level trough will deepen into the Upper Great
Lakes in response to a mid-upper level ridge amplifying over the
western North America. Weather will likely become more unsettled and
showery next weekend with the deepening of the mid-level trough over
the region.
&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1159 PM EDT SAT SEP 17 2022

Challenges remain in this TAF period, as discussed in the previous
TAF issuance. That said, there is increasing confidence of LL
stratus struggling to move out in a timely fashion on Sunday with
a copious deck building in and observed on satellite imagery
tonight. KCMX will be the most negatively impacted, but KIWD and
KSAW appears to at least go MVFR overnight into early Sun. As Wrly
winds move in behind the finally-departing frontal boundary, drier
air should assist in pushing out the stratus and lingering LL
moisture.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 317 AM EDT SUN SEP 18 2022

Scattered showers, isolated thunderstorms, and some patchy fog will
remain possible today ahead of a cold front poised to move across
the lake. Light and variable winds ahead of the cold front will
become westerly with gusts to around 20 knots this afternoon into
this evening. Otherwise, west winds remain seasonably light under 20
knots through Monday before becoming southerly on Tuesday in the 10
to 20 kt range. A potent cold front with ample cold air advection
will cross the lake on Wednesday, producing N-NW winds as high as 30
knots into Thursday. Winds relax on Thursday afternoon from the
north, but will become southerly and remain light as a high pressure
system passes over the lake Friday.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
  Dense Fog Advisory until 10 AM EDT this morning for LSZ162.

Lake Michigan...
None.
&&

SHORT TERM...TDUD
LONG TERM...Voss
AVIATION...lg
MARINE...Voss
Hazardous weather outlook, Sep 17, 3:05 PM EDT, 14 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
305 PM EDT Sat Sep 17 2022

MIZ014-181200-
Southern Schoolcraft-
305 PM EDT Sat Sep 17 2022

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Tonight

There is a high swim risk for the Lake Michigan beaches of
Schoolcraft County into early evening.  Therefore, avoid going
into Lake Michigan Saturday, as life-threatening waves and
dangerous currents are expected. Only experienced swimmers should
enter the water. See the latest Surf Zone Forecast for more
details.

There is a chance for thunderstorms tonight. Some of the storms
could produce heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible at times into Sunday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ001>007-009>013-084-085-181200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Houghton-
Northern Schoolcraft-
305 PM EDT Sat Sep 17 2022 /205 PM CDT Sat Sep 17 2022/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Tonight

Thunderstorms are possible tonight. Some heavy rainfall is
possible at times.

Patchy dense fog is possible near Lake Superior, especially over
the Keweenaw Peninsula.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible into Sunday evening.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-181200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
305 PM EDT Sat Sep 17 2022 /205 PM CDT Sat Sep 17 2022/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are possible tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible at times through Sunday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-181200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
305 PM EDT Sat Sep 17 2022

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Thunderstorms are possible tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible at times into Sunday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

07

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 10:09 PM EDTSmall Craft AdvisoryMQT18 hr
Sep 18, 2:49 AM EDTMarine Dense Fog AdvisoryMQT7 hr
Sep 18, 7:05 AM EDTSpecial Marine WarningMQT40 min
Sep 18, 7:29 PM EDTSpecial Weather StatementMQTAlger46 min

Nearby

Beach Hazards Statements in Michigan, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.